Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 25, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 27, 2002, 8:38 PM EDT for Allegan County, Michigan. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2002, 8:38 PM EDT (00:38 UTC)
- Expired
- Jul 27, 2002, 9:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Allegan County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 8:45 PM EDT | Thunderstorm Wind 62 E | Cheshire Center, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 269 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1134 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
969 WUUS53 KGRR 280038 SVRGRR MIC005-280115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 837 PM EDT SAT JUL 27 2002 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEGAN COUNTY IN SOUTHWEST MICHIGAN * UNTIL 915 PM EDT * AT 835 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF SEVERE THUNDERSTORMS FROM FROM 12 MILES SOUTH OF HOLLAND TO 6 MILES SOUTHWEST OF ALLEGAN...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... HAMILTON...ALLEGAN AROUND 845 PM EDT HOPKINS AROUND 900 PM EDT MARTIN AROUND 905 PM EDT BRADLEY...SHELBYVILLE...BURNIPS AROUND 910 PM EDT DORR...WAYLAND AROUND 915 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4272 8616 4243 8598 4247 8559 4274 8558 EJO KWG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:30 PM EDT, 5 hours 8 minutes earlier.
Area forecast discussion, Jul 27, 3:30 PM EDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 330 PM EDT SAT JUL 27 2002 ...SCATTERED THUNDERSTORMS TONIGHT / THUNDERSTORM LIKELY MONDAY... RATHER COMPLEX FORECAST THIS AFTERNOON. THE WARM FRONT HAS BEEN HELD STATIONARY OVER MO/IL/IN BY CONVECTION THAT MOSTLY HAS STAYED SOUTH OF MICHIGAN TODAY. MEANWHILE... THE QUESTION STILL REMAINS... WILL THERE BE THUNDERSTORMS? IF THERE ARE THUNDERSTORMS... WHERE WILL THE FORM... AND WHERE WILL THEY GO? ALSO THE QUESTION OF WILL THEY BE SEVERE COMES UP? CURRENTLY THERE ARE TWO PRIMARY SHORTWAVES. THE FIRST SHORTWAVE IS MOVING THROUGH LOWER MICHIGAN AS I WRITE THIS. THIS IS ALSO THE LEADING EDGE OF THE DEEPER MOISTURE. THERE IS A NARROW ARC OF CONVECTION MOVING INTO SE LOWER MICHIGAN ASSOCIATED WITH THAT. THERE IS A LARGE CLUSTER OF THUNDERSTORMS OVER MN ASSOCIATED WITH THE PRIMARY NORTHERN STREAM WAVE. THAT WAVE WILL STAY WELL NORTH OF THE GRR CWA OVERNIGHT. THERE IS A SEPARATE LOW LEVEL JET ASSOCIATE WITH THAT CONVECTIVE SYSTEM AND IT WILL HELP TO KEEP THAT CONVECTION TO OUR NORTH. THE ONLY REAL THING TO GET THUNDERSTORMS OVER LOWER MICHIGAN TONIGHT IS THE WARM FRONT THAT WILL LIKELY STILL GET PUSHED NORTH TONIGHT AS THE PRIMARY NORTHERN STREAM WAVE PASSES WELL TO OUR NORTH. CURRENTLY THERE IS LITTLE IF ANY CONVECTION IN SOUTHERN WI AT THIS TIME. SINCE THE MODELS (AVN/ETA/RUC) ALL SHOW THE MAX 1000/850 THTE CONVERGENCE... 850 AND 925 MB WARM ADVECTION OVER SOUTHWEST MICHIGAN BETWEEN 21Z AND 03Z THIS EVENING... AND SINCE THERE IS PROGGED TO BE A 35 KNOTS LOW LEVEL JET AIMED AT GRR AT 00Z... AND THAT IS WHERE THE BEST WARM ADVECTION AND ISENTROPIC LIFT IS... SEEMS THUNDERSTORMS WILL DEVELOP BY LATE AFTERNOON OR EARLY EVENING OVER SRN WI AND THEN ROLL EAST AHEAD OF THE APPROACHING WARM FRONT... ACROSS THE GRR CWA THIS EVENING. THIS ALL SHOULD BE PROGRESSIVE SO LITTLE THREAT OF MAJOR FLASH FLOODING EVEN WITH PWAT VALUES NEAR 2 INCHES THIS EVENING. SEVERE THREAT TONIGHT... SINCE THERE IS SO MUCH CLOUDINESS AROUND SEEMS THE THREAT FOR SEVERE IS LIMITED. THE INSTABILITY IS ELEVATED ON THE SOUNDINGS FOR THE EVENING HOURS... SO EVEN WITH 30 TO 40 KNOT MID LEVEL JET AND 30 TO 40 KNOT LOW LEVEL JET TO FEED THE SYSTEM... SEEMS A WET MICROBURST SCENARIO IS MOST LIKELY... BUT EVEN THAT SHOULD BE LIMITED. WITH FREEZING LEVELS NEAR 15000 FT EARLY TONIGHT THE TREAT FOR HAIL WILL BE LIMITED TOO. SUNDAY... WITH THE WARM FRONT THROUGH... THERE IS LITTLE FOCUS FOR CONVECTION. THE WARM AIR AT MID TO HIGH LEVELS DOES NOT HELP THE CHANCES FOR THUNDERSTORMS EITHER. NOR DOES THE LOW LEVEL JET FOCUSED SOUTH OF MICHIGAN AS SEEN ON THE AVN. EVEN SO THE AIR IS RATHER UNSTABLE AND WITH CAPES OF 1000 TO 2000 J/KG WITH PWAT VALUES 1.5 TO 2.0 INCHES. SO I WILL HAVE A GENERIC 40 POP... BUT BELIEVE MOST OF THE ACTIVITY WILL MISS SOUTHWEST LOWER MICHIGAN TO THE NORTH AND SOUTH. THERE SHOULD BE ENOUGH CONVECTIVE DEBRIS CLOUDS AROUND TO KEEP TEMPS FROM GETTING AS WARM AS THE 1000/850 AND 1000/925 THICKNESS SUGGEST SO I FORECAST HIGHS CLOSE TO MOS VALUES. SUNDAY NIGHT... THAT IS THE TIME OF THE DRIEST AIR. EVEN SO... STILL INSTABILITY AROUND AND CAN NOT RULE OUT SOME SORT OF OUTFLOW BOUNDARY INTERACTION SPREADING SOME CONVECTION OUR WAY... SO WHEN WITH 30 POP. MONDAY... MAIN COLD FRONT COMES THROUGH WITH GOOD FORCING. THERE IS A 35 TO 40 KNOT LOW LEVEL JET AND GOOD SFC CONVERGENCE WITH THE FRONT. ALSO THE FRONT WILL BE COMING THROUGH DURING THE AFTERNOON. SO THAT IS WHEN THE BEST THREAT FOR SEVERE WILL BE. WENT WITH LIKELY POP THEN. MONDAY NIGHT... QUICK DRYING BEHIND THE FRONT... SKIES SHOULD BECOME MOSTLY CLEAR BY MIDNIGHT ALMOST EVERYWHERE IN THE CWA. ZONES BY 345 PM. WDM EXTENDED FORECAST DISCUSSION... THE PROBLEM THIS FORECAST CYCLE IS THE UNCERTAINTY IN TIMING AND LOCATION OF SHORTWAVE ACTIVITY. A COOL FRONT SHOULD CLEAR THE FORECAST AREA BY 00Z TUESDAY AS MODELS HAVE COME INTO GOOD AGREEMENT WITH TIMING OF THIS FEATURE. FLOW TUESDAY WILL BE ZONAL BEHIND THE FRONT. THE MODELS CONTINUE TO POINT TO A ZONAL FLOW PATTERN FOR THE REMAINDER OF NEXT WEEK. WILL KEEP WEDNESDAY AND THURSDAY DRY BUT WILL INCREASE CLOUD COVER WEDNESDAY. FRIDAY WILL AGAIN SEE A SYSTEM QUICKLY MOVING THROUGH THE ZONAL FLOW BRINGING ONE DAY OF SHOWERS AND THUNDERSTORMS. SATURDAY OUGHT TO BE PARTLY CLOUDY. IOD .GRR...NONE.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:46 PM EDT | Tornado Warning | GRR | Allegan | 29 min |
| Jul 27, 9:15 PM EDT | Tornado Warning | GRR | Allegan | 30 min |
| Jul 27, 9:31 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 59 min |
| Jul 27, 9:48 PM EDT | Tornado Warning | GRR | Allegan, Kalamazoo | 27 min |
| Jul 27, 10:25 PM EDT | Tornado Warning | GRR | Calhoun | 65 min |
| Jul 28, 2:26 AM EDT | Special Marine Warning | GRR | 49 min | |
| Jul 28, 2:26 AM EDT | Special Marine Warning | GRR | 49 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.